North Carolina, 2008Hail and Damaging Winds in North Carolina, May 11, 2008
May 11, 2008 · NWS RAH · 10 events in 5 counties and zones
Secondary cyclogenesis along a wedge front boundary resulted in the development of severe convection as warm and unstable air overspread central North Carolina. The severe storms produced penny to nickel size hail with minor wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Secondary cyclogenesis along a wedge front boundary resulted in the development of severe convection as warm and unstable air overspread central North Carolina. The severe storms produced penny to nickel size hail with minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 11, 12:47 PM EST, 3 hours 59 minutes earlier.
Area forecast discussion, May 11, 12:47 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT SUN MAY 11 2008
.SYNOPSIS...
A POWERFUL STORM SYSTEM WILL MOVE ACROSS THE AREA THROUGH TONIGHT...
BRINGING WITH IT A CHANCE OF SEVERE WEATHER. HIGH PRESSURE WILL
BUILD INTO THE REGION BEHIND THE EXITING STORM SYSTEM ON MONDAY.
&&
.NEAR TERM /TODAY AND TONIGHT/...
AS OF 145 PM SUNDAY...
A VERY COMPLICATED SURFACE PATTERN PERSISTS. THIS MORNINGS SEVERE
SQUALL LINE HAS CLEARED MUCH OF THE SOUTHEAST COAST EXCEPT SOUTHEAST
GA. THE COASTAL WARM FRONT HAS MADE SOME INLAND PROGRESS AND THE
THINNING AND CLEARING OF CLOUD COVER IN THE WAKE OF THE SQUALL LINE
HAS ALLOWED TEMPERATURES TO DART UP INTO THE 60S OVER ALL BUT THE
FAR NW PIEDMONT INTO THE FOOTHILLS... WHERE THE WEAK RAIN-INDUCED IN
SITU WEDGE AIR MASS LINGERS WITH TEMPS STILL IN THE 50S. FARTHER
WEST... JUST AHEAD OF THE INCOMING COLD FRONT... THE BROKEN BAND OF
CONVECTION THAT PRODUCED A FEW DAMAGING WIND REPORTS OVER KY IS
TRAVERSING THE HIGHER TERRAIN. AS THE MID LEVEL DRY SLOT PUNCHES IN
FROM THE WEST WITH A STRONG MID LEVEL JET NEAR 100 KTS NOSING IN...
THE SEVERE THREAT WILL CONTINUE TO INCREASE FROM NOW THROUGH THIS
EVENING... ESPECIALLY OVER SOUTHERN AND EASTERN SECTIONS OF CENTRAL
NC.
CURRENT EXPECTATIONS ARE THAT AS THE COLD FRONT SHIFTS EAST... THE
OCCLUDED/TRIPLE POINT LOW WILL DEEPEN ALONG THE WEDGE FRONT... MOST
LIKELY OVER FAR NE GA OR UPSTATE SC ALONG THE ZONE OF SURFACE MASS
CONVERGENCE AND TEMPERATURE DIFFERENTIAL OF 10-15 DEGREES. THIS LOW
SHOULD THEN TRACK NORTHEASTWARD INTO SOUTH CENTRAL NC AND THROUGH
EASTERN NC AS THE LOW-MID LEVEL JET CORE PUNCHES IN FROM THE WEST.
THE TRACK OF THIS LOW IS CRITICAL AS OUR BEST CHANCES OF SEVERE
STORMS WILL LIKELY BE ALONG IT (WHERE LOW LEVEL HELICITY AND HENCE
THE RISK OF ISOLATED TORNADOES WILL BE MAXIMIZED ALONG THE RICH LOW
LEVEL VORTICITY SOURCE) AND SOUTHEAST OF IT (WHERE THE INLAND-MOVING
WARM FRONT AND BREAKS IN CLOUD COVER SHOULD LEAD TO RAPID
DESTABILIZATION). THIS AREA WILL ALSO EXPERIENCE STRONG SYNOPTIC
SCALE FORCING FOR LIFT WITH INCREASING DIFFERENTIAL POSITIVE
VORTICITY ADVECTION AND INCREASING UPPER DIVERGENCE WITHIN THE LEFT
EXIT REGION OF THE 120+ KT JET ALOFT. AS THE CONVECTIVE LINE PUSHES
IN FROM THE WEST... ISOLATED ELEVATED STORMS ARE POSSIBLE IN THE
WEDGE REGION... HOWEVER STORMS ARE MORE LIKELY TO BECOME SEVERE AS
THEY APPROACH THE WEDGE BOUNDARY AND WARM SECTOR OVER SOUTH CENTRAL
AND EASTERN NC. WILL CONTINUE THE MENTION OF SEVERE STORMS... MAINLY
ALONG AND SE OF A LINE FROM ALBEMARLE THROUGH RALEIGH THROUGH KERR
LAKE... THROUGH THIS EVENING. WILL END POPS NEAR OR JUST AFTER
MIDNIGHT. EXPECT BLUSTERY WEST WINDS AFTER MIDNIGHT... INCREASING TO
15-20 MPH WITH GUSTS OVER 25 MPH POSSIBLE LATE. AFTER HIGHS OF
59-74... EXPECT LOWS OF 51 TO 58. -GIH
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 145 PM SUNDAY...
MONDAY:
BOTH THE GFS/NAM SHOW THE UPPER LOW PASSING NORTHEAST OF THE AREA BY
12-15Z MONDAY MORNING...AND AS A RESULT...HAVE REMOVED THE SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE NORTHEAST COASTAL PLAIN
DURING THE MID MORNING THROUGH EARLY AFTERNOON HOURS. STILL EXPECT
CLOUD COVER TO HANG AROUND PORTIONS OF THE AREA...WITH THE MOST
CLOUD COVER IN THE COASTAL PLAIN (PARTICULARLY THE NORTHEAST COASTAL
PLAIN) WHERE MOISTURE WILL LIKELY BE WRAPPING AROUND THE DEEP SFC
LOW EXPECTED TO BE IN VICINITY OF THE DELMARVA DURING THE MORNING
HOURS...MOVING SLOWLY EAST INTO THE ATLANTIC DURING THE AFTERNOON
HOURS. THE PRIMARY FORECAST CONCERN FOR MONDAY WILL BE BREEZY
WEST/NW WINDS THROUGHOUT THE DAY. FORECAST SOUNDINGS ARE NOW SHOWING
AS MUCH AS 35-40 KNOTS IN A DEEPENING MIXED LAYER BY EARLY
AFTERNOON...AND SUSTAINED WEST/NW WINDS OF 20-25 MPH WITH GUSTS UP
TO 35-40 MPH LOOK VERY REASONABLE BASED ON THESE SOUNDINGS. A FEW
ISOLATED/SPORADIC WIND GUSTS UP TO 45 MPH WOULD BE POSSIBLE IF THE
SLIGHTLY STRONGER GFS SOUNDINGS ARE MORE ACCURATE. ALTHOUGH THIS
WOULD BE JUST BELOW WIND ADVISORY CRITERIA...IF WE SEE DECENT
RAINFALL THIS AFTERNOON AND EVENING...THERE WOULD BE AN INCREASED
RISK FOR DOWNED TREES DURING THE DAY MONDAY...ESPECIALLY WITH WIND
GUSTS IN THE 40-45 MPH RANGE. BECAUSE OF THIS...A WIND ADVISORY MAY
BE NEEDED DURING THE DAY MONDAY. AT THIS TIME...WILL HOLD OFF AND
LET THE EVENING OR MIDNIGHT SHIFT ASSESS THE WIND POTENTIAL ONCE THE
00Z MODEL DATA IS IN. HIGH TEMPS ARE EXPECTED TO VARY FROM THE LOWER
60S IN THE NORTHEAST COASTAL PLAIN WHERE MORE CLOUD COVER IS
EXPECTED...TO THE MID 60S TO LOWER 70S ELSEWHERE.
MONDAY NIGHT:
WE WILL BEGIN TO SEE STRONG SYNOPTIC SUBSIDENCE MONDAY NIGHT IN THE
WAKE OF THE DEPARTING UPPER LOW...AND EXPECT A CLEARING TREND DURING
THE OVERNIGHT HOURS...WITH CLEAR SKIES BY SUNRISE TUESDAY MORNING.
BREEZY CONDITIONS WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS AND
BEGIN TO WANE AFTER MIDNIGHT AS A WEAK NOCTURNAL INVERSION DEVELOPS
AND BEGINS TO MITIGATE THE AMOUNT OF MIXING. WITH WINDS STAYING UP
FOR A MAJORITY OF THE NIGHT...WILL LIKELY SEE FAIRLY HOMOGENEOUS LOW
TEMPS READINGS IN THE MID 40S (45-48F).
TUESDAY AND TUESDAY NIGHT:
VERY NICE DAY ON TAP FOR TUESDAY WITH SYNOPTIC SCALE SUBSIDENCE
CONTINUING AS AN UPPER LEVEL RIDGE BUILDS TOWARD THE AREA BEHIND THE
DEPARTING UPPER LOW. WITH STRONG SUBSIDENCE...CLEAR SKIES ARE
EXPECTED. HAVE LOWERED HIGH TEMPS SOMEWHAT...INTO THE LOWER 70S...
BASED ON STRONGER NORTHERLY FLOW NOW EXPECTED ON THE BACK SIDE OF
THE DEPARTING SFC LOW. WINDS MAY BE BREEZY AT TIMES...BUT NOT NEARLY
AS MUCH AS MONDAY. SHOULD SEE NORTHERLY WINDS IN THE 10-15 MPH RANGE
WITH GUSTS UP TO 25 MPH. -VINCENT
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 145 PM SUNDAY...
THE LONG TERM PERIOD LOOKS VERY UNSETTLED WITH THE POTENTIAL FOR
NUMEROUS LOW PRESSURE SYSTEMS TO AFFECT THE AREA AS THE UPPER LEVEL
PATTERN BECOMES HIGHLY AMPLIFIED ACROSS THE EASTERN CONUS BY THE END
OF THE UPCOMING WEEK. STILL A LOT OF UNCERTAINTY IN THE SPECIFICS...
HOWEVER...GIVEN LARGE DIFFERENCES BETWEEN THE LATEST GFS/ECMWF MODEL
RUNS. AT THIS TIME...THE BEST CHANCE FOR PRECIP APPEARS TO BE ON
THU/FRI/SAT...AND WILL CARRY LOW CHANCE POPS THROUGHOUT THIS TIME
PERIOD FOR THE ENTIRE AREA. WITH MOSTLY CLOUDY SKIES AND A CHANCE
FOR PRECIP...TEMPERATURES WILL LIKELY RUN SLIGHTLY BELOW NORMAL
DURING THE EXTENDED PERIOD. -VINCENT
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 135 PM SUNDAY...
LOW CLOUDS REMAIN LOCKED INTO THE WESTERN PIEDMONT INCLUDING INT/GSO
WHERE EARLIER RAINS THIS MORNING LEFT A POCKET OF IFR CLOUDS AND THE
SURFACE WINDS FROM THE EAST AND NE HELPED LOCK THE CLOUDS IN. SEE
LITTLE CHANCE FOR THESE CLOUDS TO BREAK THROUGH THE AFTERNOON. LOW
LEVEL WIND SHEAR WILL BE A CONCERN AT INT/GSO INTO EARLY EVENING
WITH SURFACE WINDS FROM THE SE NEAR 10 KTS SHIFTING TO SW... AS
STRONG WESTERLY WINDS ALOFT (40-50 KTS AT 3000 FT AND AROUND 50-60
KTS AT 6000 FT) PUSH IN FROM THE WEST. FARTHER EAST... OCCASIONAL
IFR CIGS ARE POSSIBLE AT RDU/RWI/FAY THROUGH EARLY EVENING BUT MVFR
TO VFR CIGS SHOULD PREVAIL. A PERIOD OF POSSIBLE VCTS IS INCLUDED IN
EACH OF THESE TERMINAL FORECASTS. A SURFACE LOW PRESSURE AREA
EXPECTED TO TRACK ALONG A WARM FRONT FROM UPSTATE SC ACROSS SOUTH
CENTRAL AND EASTERN NC WILL BE THE FOCUS FOR A RISK OF STRONG TO
POSSIBLY SEVERE STORMS... A FEW OF WHICH COULD PRODUCE DAMAGING WIND
GUSTS OVER 60 MPH AND ISOLATED TORNADOES... ALONG WITH HAIL AN INCH
OR MORE IN DIAMETER. THIS THREAT OF SEVERE STORMS AT RDU/FAY/RWI
WILL PERSIST THROUGH 11 PM. VFR TO UNRESTRICTED CIGS AND VFR VSBYS
ARE EXPECTED AFTER 05Z TONIGHT.
LATE TONIGHT THROUGH MONDAY... STRONG AND GUSTY WINDS FROM THE NW
ARE LIKELY. SURFACE WINDS ARE LIKELY TO BE AROUND 15-20 KTS AND
GUSTS OVER 30 KTS ARE POSSIBLE. THIS WILL LIKELY CAUSE CROSSWIND
HAZARDS ON SOME AIRPORT RUNWAYS LATE TONIGHT THROUGH FRIDAY.
LOOKING BEYOND MONDAY AFTERNOON... MVFR OR IFR CIGS/VSBYS ARE
POSSIBLE THURSDAY AFTERNOON THROUGH FRIDAY WITH SHOWERS AND POSSIBLE
STORMS ALONG AN INCOMING COLD FRONT. OTHERWISE... VFR CONDITIONS ARE
EXPECTED. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...HARTFIELD
Hazardous weather outlook, May 11, 1:19 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
219 PM EDT SUN MAY 11 2008
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
219 PM EDT SUN MAY 11 2008
...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
A POWERFUL STORM SYSTEM WILL MOVE INTO THE AREA FROM THE WEST THROUGH
TONIGHT. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
AND ISOLATED TORNADOES WILL BE POSSIBLE ANYWHERE OVER CENTRAL
NORTH CAROLINA THIS AFTERNOON THROUGH EVENING. BUT THE GREATEST
RISK WILL BE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO
RALEIGH TO ROANOKE RAPIDS. A FEW STORMS COULD PRODUCE DAMAGING
WIND GUSTS OVER 60 MPH AND ISOLATED TORNADOES... AND LARGE HAIL
OVER AN INCH IN DIAMETER IS ALSO POSSIBLE. THE GREATEST RISK OF
SEVERE STORMS WILL BE BETWEEN 2 PM AND 10 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
BEHIND THIS STORM SYSTEM... STRONG WINDS FROM THE WEST-NORTHWEST
WILL INCREASE LATE TONIGHT AND REMAIN STRONG THROUGH MONDAY.
SUSTAINED WINDS OF 15 TO 25 MPH ARE EXPECTED... AND GUSTS OVER 35
MPH ARE POSSIBLE. A WIND ADVISORY MAY BE NEEDED FOR MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THIS
EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER...IF IT OCCURS...AS
SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR UPDATES ON THIS
DEVELOPING WEATHER SITUATION.
GIH
In the hours before
Special weather statement, May 11, 1:46 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT SUN MAY 11 2008
NCZ007>010-021>026-038>041-073>077-083>086-088-112000-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT...
BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON...
ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...WADESBORO...ROCKINGHAM...
LAURINBURG...RAEFORD...FAYETTEVILLE
246 PM EDT SUN MAY 11 2008
...LINE OF HEAVY SHOWERS AND THUNDERSTORMS EXPECTED TO INTENSIFY
ACROSS CENTRAL NORTH CAROLINA THROUGH 4 PM THIS AFTERNOON...
A LINE OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
WESTERN PIEDMONT IS EXPECTED TO INTENSIFY AS IT MOVES EAST ACROSS
CENTRAL NORTH CAROLINA THROUGH 4 PM THIS AFTERNOON. THERE IS A
HIGH LIKELIHOOD THAT WARNINGS WILL NEED TO BE ISSUED AS THIS LINE
OF SHOWERS AND STORMS CONTINUES EAST TOWARD THE TRIANGLE AREA. A
TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING FOR ALL OF
CENTRAL NORTH CAROLINA.
VINCENT
Special weather statement, May 11, 3:50 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT SUN MAY 11 2008
NCZ008>010-025-026-040-041-076-112145-
CHATHAM-DURHAM-FRANKLIN-GRANVILLE-LEE-VANCE-WAKE-WARREN-
450 PM EDT SUN MAY 11 2008
...STRONG THUNDERSTORMS WILL MOVE EAST NORTHEAST ACROSS
WARREN...GRANVILLE...VANCE...FRANKLIN...DURHAM...WAKE...CHATHAM AND
NORTHERN LEE COUNTIES THROUGH 545 PM EDT...
AT 450 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM MONCURE AND JORDAN LAKE NORTHEAST TO THE RDU
INTERNATIONAL AIRPORT... NORTH RALEIGH... OXFORD... AND HENDERSON...
MOVING EAST NORTHEAST AT 50 MPH.
THE STRONG THUNDERSTORMS WILL PUSH ACROSS THE TRIANGLE...
LOUISBURG... FRANKLINTON... AND WARRENTON AREAS BEFORE 530 PM.
A PERIOD OF 20 TO 30 MINUTES OF GUSTY WINDS OF 40 TO 50 MPH...VERY
HEAVY RAIN... AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS.
TAKE SHELTER INDOORS IN AN INTERIOR ROOM AS THESE STORMS AFFECT YOUR
AREA.
BADGETT
Thunderstorm Wind, Halifax
- When
- May 11, 4:46 PM EST to 5:00 PM EST
- Where
- Halifax County, 2.66 mi NE of Aurelian Spgs to 1.38 mi S of Roanoke Rapids
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.400, -77.750
Two trees blown down on Highway 48 near Five Points.
Hail, Halifax
- When
- May 11, 4:55 PM EST
- Where
- Halifax County, 4.29 mi SSE of Heathsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.210, -77.750
Penny size hail was reported near Interstate 95 between exits 150 and 156.
Thunderstorm Wind, Halifax
- When
- May 11, 4:55 PM EST
- Where
- Halifax County, 4.29 mi SSE of Heathsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.210, -77.750
One tree was blown down near Interstate 95 between exits 150 and 156.
Hail, Halifax
- When
- May 11, 5:15 PM EST
- Where
- Halifax County, Scotland Neck
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.130, -77.420
Hail, Stanly
- When
- May 11, 5:44 PM EST
- Where
- Stanly County, 0.89 mi NE of Millingport
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.390, -80.310
Penny size hail was reported on Highway 73, two miles west of Plyer.
Hail, Montgomery
- When
- May 11, 6:10 PM EST
- Where
- Montgomery County, 3.97 mi WSW of Troy
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.340, -79.960
Hail, Montgomery
- When
- May 11, 6:10 PM EST
- Where
- Montgomery County, 3.38 mi W of Capelsie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.320, -79.940
Penny size hail was reported near the Highway 24/27 and 109 exchange.
Hail, Randolph
- When
- May 11, 7:25 PM EST
- Where
- Randolph County, 0.56 mi E of Flint Hill
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.800, -79.920
Penny size hail was reported near Beeson Farm Road.
Thunderstorm Wind, Chatham
- When
- May 11, 7:48 PM EST
- Where
- Chatham County, 0.89 mi SW of Bear Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.610, -79.390
One tree was blown down across Highway 902 near Bear Creek.
Thunderstorm Wind, Chatham
- When
- May 11, 7:51 PM EST
- Where
- Chatham County, 0.89 mi NW of Crutchfield Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.810, -79.430
One tree was blown donw on Silk Hope Liberty Road, near the Crutchfield Crossroads area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 98992, 98993, 98994, 98996, 98997, 98998, 98999, 99001, 99002, 99004.